Comment: Recent 'Ecstasy' death in UK
By Harry Sumnall, Department of Psychology, University of Liverpool
In a repetition of the Leah Betts incident in 1995, British newspapers have published disturbing pictures of Scots-born student Lorna Spinks who died after taking 'Ecstasy' at a nightclub in Cambridgeshire, UK.
In a move criticised by many drug research agencies, high circulation tabloid newspapers such as the Daily Record, Daily Mail, Sun and Mirror (see www.dailyrecord.co.uk who chose not to reproduce the picture on their web site but see http://itn.co.uk for the photo) printed a full colour picture of the dead girl (10 minutes after being pronounced dead), displaying classic signs of DIC-associated haemorrhage. Underneath? The bold headline 'Killer' and a photo of an 'Ecstasy' tablet.
Miss Spinks had taken two 'green euro tablets' purchased from a friend at a nightclub. No one else in the venue reported adverse effects and police say the death is not related to a recent spate of deaths across the country . Toxicity screens indicated very high plamsa concentrations of MDMA in the girl; police and the media soon branded the tablet in question 'deadly', part of a 'rogue batch' and 'a new-age type of Ecstasy' (whatever that night mean) although no data on the tablet's contents was available to *anyone* at the time (one tablet was recovered from the girl's possession and is now under forensic analysis).
Police sources admitted that they were worried by the different types of Ecstasy seen over the previous few months - perhaps a cursory scan of tablet photos/content descriptions at dancesafe.org and erowid.org might have given them advanced warning of the 'different types' of 'Ecstasy' that have always been available on the black market as part of illicit marketing ploys. The crackdown on quantitative analyses (ie what compounds a particular tablet contains and at what dose) several years ago in the UK and ground level replacement by the rather vague Marquis analysis has meant that users are often left in great doubt about the constitutive nature of tablets. Of course, the answer is not to take 'Ecstasy' at all, but millions of people disagree with this advice each and every weekend and subsequently need to have access to the most comprehensive information available, whether we personally think that this encourages drug use or not. The parents of Ms Spink declared their support for Ecstasy testing in clubs and, whilst in my opinion only full scale lab analyses are enough, possibly undertaken on a representative sample of seized tablets in order to identify problematic tablets, it is clear that current information sources are inadequate.
If, contrary to police suggestions, we put to one side for a moment the rather uneconomical move of packing cheaply priced Ecstasy tablets with a large MDMA content, then we are left with the possibility of an unfortunate idiosyncratic reaction, as is the case with many 'Ecstasy' deaths. This is supported by the absence of other adverse reactions at the nightclub in question. Such deaths are unpredictable and may be complicated by, for example, environmental factors, genetic predisposition or previous drug exposure. We are also not sure whether obscure adulterants/substitutes such as DXM were also present in the plasma screen as these are not tested for in UK hospitals as standard. A high plasma MDMA concentration does not automatically mean a tablet with a high MDMA content has been taken and, without the associated tablet, analysis does not immediately point to 'rogue batches'. We must also take the unusual pharmacokinetic profile of MDMA into account. Boosting a dose with an additional tablet does not result in a predictable linear rise in blood concentration, the increase is often greater than one might expect. Other dysfunctions in the metabolic process may also lead to reduced elimination of MDMA.
On the other hand it is clear that Lorna Spinks would not have died if she had not taken an 'Ecstasy' tablet that evening ('Ecstasy' is not homogenous with MDMA). However, exposure to non-MDMA amphetamines, cocaine or alcohol could have had similar tragic consequences; indeed they frequently do. The purpose of this sensational publication was to dissuade others from taking 'Ecstasy'. It may also serve to remind users of the unexpected consequences of drug use, of which they may not always be aware. Hopefully, the girl's parents' grief will be reduced by taking this positive move.
Without question, any drug death is an unnecessary and tragic occurrence, like the 480 heroin or paracetamol users that die each year, or the 800 alcohol users and 2000 tobacco smokers who die each day as a result of their drug use.However, if we learned anything from the Leah Betts case it was that scare tactics often have opposite effects than those intended. Many will remember hearing boasts of clubbers ingesting the same 'rogue' 'apple' tablet that Leah had taken to prove their hardened rave credentials (the tablet was just an 'ordinary' mass produced item). Dealers started touting distasteful 'Leah' tablets soon afterward her death. Official statistics indicate that the level of use of club drugs is remaining steady, if not rising. It would have been more worthwhile, perhaps, alongside the photo, to include harm reduction advice, some balanced drug information, helpline numbers and key signs to look out for and actions to take if it is suspected that someone has taken 'Ecstasy' and has fallen ill. Much good advice was ignored back in 1995 by many users because of perceived associations with the Leah Betts incident and scare campaigns - is there is a danger that this will be repeated?
As a result of this press attention I'm sure this event will have important repercussions - whether they will kept in perspective is, on the bais of what has been presented so far, uncertain.